Thursday, 24 September 2015

Harmful Drugs (CMT Awareness Month 2015 - DAY 24)

We are nearing the end of International CMT Awareness Month but still not there just yet!

If there's any topics you would like to see me cover during this last week, please leave a comment at the end of this post!
     
Medications can form an important part of managing the symptoms of CMT for many. At the same time, there are several groups of drugs which can cause or worsen a persons CMT.  
- - - - - - - - - - - -
 
Harmful Drugs
The following information is taken directly from the CMT UK website at the following link: 
   
    
The medications listed below are potentially toxic to CMT patients. Vincristine & Taxols have been proven hazardous and should be avoided by all CMT patients, including those with no symptoms. The remainder of the medications listed below present varying degrees of potential risk for worsening CMT neuropathy. 
  
Before taking any medication or changing medication, all CMT patients should make sure the treating physician is fully aware of their medical condition. 
   
Definite High Risk (including asymptomatic CMT)
   
Vinca Alkaloids (Vincristine)
Taxols (paclitaxel, docetaxel, cabazitaxel)
   
 Moderate to Significant Risk    
Amiodarone (Cordarone)
Bortezomib (Velcade)
Cisplatin & OxaliplatinColchicine (extended use)DapsoneDidanosine (ddI, Videx)DichloroacetateDisulfiram (Antabuse)Eribulin Mesylate (Halaven)Gold saltsIxabepilone (Ixempra)Leflunomide (Arava)Metronidazole/Misonidazole (extended use)Nitrofurantoin (Macrodantin, Furadantin, Macrobid)Nitrous oxide (inhalation abuse or Vitamin B12 deficiency)Perhexiline (not used in U.S.)Pyridoxine (Although megadoses [10 times or more the RDA] of Vitamin B6 may be harmful, high intakes of vitamin B6 from food sources have not been reported to cause adverse effects.)Stavudine (d4T, Zerit)SuraminThalidomideZalcitabine (ddC, Hivid)   
Uncertain or Minor Risk   
  5-Fluoracil
AdriamycinAlmitrine (not in U.S.)ChloroquineCiprofloxacin (Cipro)Cytarabine (high dose)EthambutolEtoposide (VP-16)FluoroquinolonesGemcitabineGriseofulvinHexamethylmelamineHydralazineIfosphamideInfliximabIsoniazid (INH)Lansoprazole (Prevacid)MefloquineOmeprazole (Prilosec)PenicillaminePhenytoin (Dilantin)Podophyllin resinSertraline (Zoloft)StatinsTacrolimus (FK506, ProGraf)Zimeldine (not in U.S.)a-Interferon   
Negligible or Doubtful Risk
   Allopurinol
Amitriptyline
ChloramphenicolChlorprothixeneCimetidineClioquinilClofibrateCyclosporin AEnalaprilGluthethimideLithiumPhenelzinePropafenoneSulfonamidesSulphasalzine 
       
Neurotoxic Medications and 
Worsening of Neuropathy
        
Apart from Vincristine and Taxols, there is no proof that any of these drugs worsen CMT, but if you are concerned, there are plenty of alternatives.


One of our advisers described the situation like this to us:
“If a person unaffected by CMT – ie, at 100% “nerve” capacity – takes one of these drugs, and suffers some neuropathy, and  is reduced to 80 or 90% capacity, that is not significant.  But if a person with CMT – say at 50% capacity – loses 10% of function, then that’s a significant reduction in function”
     
- - - - - - - - - - - -
 
The above list is correct as of 24 September 2015.  Please refer to the CMT UK Website to keep updated of any changes!

- - - - - - - - - - - -

Please share these posts far and wide!
       
  www.CMT.org.uk
    
If you are interested in finding out more, the UK's official charity for the disease, CMT United Kingdom, have a wealth of information.

xxSAMxx
  

No comments:

Post a comment

I really appreciate the time taken to read my posts and leave a message. It means a lot to me.

Thank you,

xxSAMxx